When you're first diagnosed with multiple sclerosis (MS), so many different thoughts and worries can race through your mind. How will it affect my life? Will I be able to work? Will I lose my ability to walk?
Having MS today is a lot different than it was a few decades ago. Medications like interferon beta, glatiramer acetate ( Copaxone), and others have literally changed the course of this disease -- for the better.
MS drugs are very effective, but they're not perfect. All of them can have side effects. Most side effects are minor, but a few -- though rare -- can be more serious.
Common Side Effects of MS Drugs
"Literally with the interferons, hundreds of thousands of patients around the world have taken these drugs successfully," says Aaron Miller, MD, medical director of the Corinne Goldsmith Dickinson Center for Multiple Sclerosis and professor of Neurology at the Mount Sinai School of Medicine. Miller consults for, and has received research support from several pharmaceutical companies that make MS drugs, including Biogen Idec, Teva, and Novartis.
Most side effects of the interferons and Copaxone are very mild. "In general, their side effects can be bothersome but aren't necessarily dangerous," says John Ratchford, MD, MSc, assistant professor of neurology at the Johns Hopkins School of Medicine. Ratchford also receives research support from several pharmaceutical companies.
With Copaxone and the interferon medications, the most common side effects are redness, warmth, or itching at the injection site, which usually fade over time. Some people notice a dimpling of the skin with repeated needle sticks. Injecting in different spots and placing a warm compress over the area before you do the injection are ways to help minimize these side effects.
Just over 10% of people who take Copaxone experience an unusual -- but brief -- reaction. Their heart races, their chest tightens, and they have trouble breathing. "You can get an idiosyncratic reaction, almost like a panic attack, immediately after the injection," Ratchford says. Though this reaction might feel like a heart attack, it isn't. The feeling should go away within 15 minutes without causing any long-term problems.
With interferon medications, it's typical to experience achiness, fatigue, a low-grade fever, soreness, and chills, which can make you feel like you've come down with a mild case of the flu. These symptoms should subside within a few weeks, but if they don't go away and they're bothersome, talk to your doctor about adjusting your medication.